A new approach to mathematical modeling of host-parasite systems

F. A. Milner, C. A. Patton

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

We propose a new approach to mathematical modeling of host-parasite systems by using partial differential equations where the degree of parasitism in a host is represented by a continuous variable p. This contrasts with the standard approach found in the literature of using a countable number of ordinary differential equations, one for each nonnegative integer, corresponding to the class of hosts having exactly that number of parasites. The new model bears some similarity with size-structured models of population dynamics. We specialize the model to a specific pair of helminth macroparasites infecting sea bass. We show that the model is well posed and we study its asymptotic behavior. Finally, we present results from some simulations.

Original languageEnglish (US)
Pages (from-to)93-110
Number of pages18
JournalComputers and Mathematics with Applications
Volume37
Issue number2
DOIs
StatePublished - Jan 1999
Externally publishedYes

ASJC Scopus subject areas

  • Modeling and Simulation
  • Computational Theory and Mathematics
  • Computational Mathematics

Fingerprint Dive into the research topics of 'A new approach to mathematical modeling of host-parasite systems'. Together they form a unique fingerprint.

  • Cite this